Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 27, NWS Pocatello, ID

August 5, 2014Caribou County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 5, 2014, 4:50 PM MDT for Caribou County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 4:50 PM MDT (22:50 UTC)
Expired
Aug 5, 2014, 7:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 96 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WGUS55 KPIH 052250
FFWPIH
IDC029-060145-
/O.NEW.KPIH.FF.W.0027.140805T2250Z-140806T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
450 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CARIBOU COUNTY IN SOUTHEAST IDAHO...

* UNTIL 745 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAINFALL FROM MULTIPLE THUNDERSTORMS OVER THE WARNED AREA. 
RAINFALL AMOUNTS OF ONE INCH OR MORE PER HOUR ARE POSSIBLE...LEADING 
TO FLASH FLOODING AND MAJOR RUNOFF IN STEEPER TERRAIN. 

LOCATIONS NEAR THE PATH OF INCLUDE...
   CHESTERFIELD...
   HENRY...
   WAYAN...
   BLACKFOOT RESERVOIR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4271 11197 4302 11183 4302 11105 4266 11105

$$

JKEYES
2 follow-up statements
987 
WGUS75 KPIH 052344
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
544 PM MDT TUE AUG 5 2014

IDC029-060145-
/O.CON.KPIH.FF.W.0027.000000T0000Z-140806T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARIBOU ID-
544 PM MDT TUE AUG 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHERN CARIBOU COUNTY...

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
HEAVY RAIN AND FLASH FLOODING FROM MULTIPLE THUNDERSTORMS OVER THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
   WAYAN...
   HENRY... 
   CHESTERFIELD...
   BLACKFOOT RESERVOIR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4271 11197 4302 11183 4302 11105 4266 11105

$$

JKEYES
283 
WGUS75 KPIH 060139
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
739 PM MDT TUE AUG 5 2014

IDC029-060148-
/O.EXP.KPIH.FF.W.0027.000000T0000Z-140806T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARIBOU ID-
739 PM MDT TUE AUG 5 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR NORTHERN
CARIBOU COUNTY...

THE THREAT FOR WIDESPREAD HEAVY RAINFALL HAS ENDED FOR NOW. MORE 
STORMS WILL BE MOVING INTO THE AREA TONIGHT...WITH LIGHT TO MODERATE 
RAIN EXPECTED. THEREFORE...WE ARE LETTING THE WARNING EXPIRE. SOME 
LOCALIZED RUNOFF OR PONDING OF WATER IS POSSIBLE. 

LAT...LON 4271 11197 4302 11183 4302 11105 4266 11105

$$

JKEYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:27 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 1:27 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT TUE AUG 5 2014

.DISCUSSION...EXTREMELY MOIST AIR MASS REMAINS OVER THE REGION
THIS AFTERNOON. A DEFORMATION ZONE HAS SET UP OVER THE AREA WHICH
IS HELPING TO AID THE DEVELOPMENT OF SLOW MOVING THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY DOWNPOURS. FURTHERMORE A MESOLOW OVER
THE MAGIC VALLEY IS HELPING TO ENHANCE DEVELOPMENT OF THESE
STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE COMMON
THIS AFTERNOON AND EVENING. THEREFORE A FLASH FLOOD WATCH IS IN
EFFECT FOR THE MOUNTAINS AND HIGHLANDS. LITTLE CHANGE IS EXPECTED
OVER THE NEXT FEW DAYS. A BROAD LOW PRESSURE SYSTEM OVER NEVADA
WILL GRADUALLY WORK THROUGH THE REGION ON WEDNESDAY AND THURSDAY.
THIS WILL MEAN A REPEAT OF CONDITIONS FOR BOTH DAYS. EXPECT THE
GREATEST THREATS TO BE IN THE AFTERNOON AND EVENINGS. BY FRIDAY
THE LOW PRESSURE SYSTEM WILL MOVE OFF TO THE EAST. HOWEVER MOIST
AIR WILL REMAIN OVER THE REGION THROUGH EARLY NEXT WEEK. THE FLOOD
THREAT SHOULD COME TO AN END BY FRIDAY WITH THE LOW MOVING AWAY
FROM THE REGION. SHOULD RETURN TO A MORE NORMAL MONSOON PATTERN
WITH STORMS IN THE MOUNTAINS AND HIGHLANDS.

VALLE

&&

.AVIATION...XPECT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
OVER THE MAJORITY OF THE AREA THIS AFTERNOON. ALL TAF SITES WILL SEE
SHOWERS AND BRIEF PERIODS OF THUNDERSTORMS THIS AFTERNOON. LOOK FOR
ANOTHER ROUND OF RAIN SHOWERS TOMORROW MORNING. EXPECT MOSTLY VFR
CONDITIONS EXCEPT DURING PERIODS OF HEAVY RAIN WHERE MVFR VIS AND
CIGS ARE POSSIBLE. WYATT

&&

.FIRE WEATHER...MONSOON MOISTURE CONTINUES TO POUR INTO THE AREA.
EXPECT WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS FOR ALL
AREAS EXCEPT NORTHERN AREAS OF ZONES OF 475 AND 476 THIS AFTERNOON.
LOOK FOR CONTINUED WIDESPREAD PRECIPITATION AND AFTERNOON WIDELY
SCATTERED THUNDERSTORMS THE REMAINDER OF THE WEEK. FLASH FLOODING IS
A CONCERN ESPECIALLY OVER BURN SCARS. TEMPERATURES WILL REMAIN ON
THE COOL SIDE AND HUMIDITY ON THE HIGH SIDE THROUGH FRIDAY.
TEMPERATURES RETURN TO MORE NORMAL READINGS OVER THE WEEKEND.
WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING
IDZ018-019-022>025-031-032.

&&

In the hours before

Local storm report, Aug 5, 3:51 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
351 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      3 NW POCATELLO          42.91N 112.51W
08/05/2014                   BANNOCK            ID   SOCIAL MEDIA

            SEVERAL INCHES OF WATER IN THE HIGH ESTATES TRAILER PARK
            AT 4200 N PHILBIN.

&&

EP
Local storm report, Aug 5, 3:55 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
355 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
08/05/2014                   BANNOCK            ID   SOCIAL MEDIA

            GARRETT WAY CLOSED BECAUSE OF FLOODING NEAR ALAMEDA.

&&

VALLE
Local storm report, Aug 5, 3:57 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
357 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      CHUBBUCK                42.92N 112.46W
08/05/2014                   BANNOCK            ID   NWS EMPLOYEE

            HAWTHORN ROAD NEAR INTERSTATE 86 CLOSED BECAUSE OF
            FLOODING.

&&

VALLE
Local storm report, Aug 5, 4:05 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
405 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      CHUBBUCK                42.92N 112.46W
08/05/2014                   BANNOCK            ID   NWS EMPLOYEE

            STANDING WATER SEVERAL INCHES DEEP ON PARK LAWN AVE AT
            YELLOWSTONE AVE.

&&

EP
Local storm report, Aug 5, 4:19 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
419 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
08/05/2014                   BANNOCK            ID   NWS EMPLOYEE

            SEVERAL INCHES OF YELLOWSTONE AND FLANDRO ROAD.

&&

VALLE
Special weather statement, Aug 5, 4:44 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
444 PM MDT TUE AUG 5 2014

IDZ019-020-032-052345-
CLARK ID-JEFFERSON ID-BUTTE ID-
444 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF DUBOIS TO 16
MILES NORTHWEST OF HOWE...MOVING SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   DUBOIS...SPENCER...
   HOWE...
   NORTHWEST INL AND ARCO...

LAT...LON 4389 11242 4347 11357 4398 11323 4440 11207
TIME...MOT...LOC 2243Z 026DEG 21KT 4428 11224 4394 11317

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:24 AM MDTSpecial Weather StatementPIHOneida66 min
Aug 5, 6:48 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Minidoka6 hr
Aug 5, 8:39 AM MDTFlash Flood WarningPIHCassia6 hr
Aug 5, 12:29 PM MDTAreal Flood AdvisoryPIHBonneville, Jefferson, Madison2 hr
Aug 5, 1:00 PM MDTFlash Flood WarningPIHBonneville, Jefferson, Madison60 min
Aug 5, 1:09 PM MDTSpecial Weather StatementPIHPower51 min
Aug 5, 1:18 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 1:19 PM MDTFlash Flood WarningPIHCassia, Power3 hr
Aug 5, 1:36 PM MDTFlash Flood WarningPIHBlaine, Cassia, Minidoka, Power3 hr
Aug 5, 1:44 PM MDTFlash Flood WarningPIHBingham2 hr
Aug 5, 2:13 PM MDTAreal Flood AdvisoryPIHBingham, Bonneville62 min
Aug 5, 2:30 PM MDTAreal Flood AdvisoryPIHBannock, Oneida, Power3 hr
Aug 5, 2:42 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 2:50 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 3:01 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 3:06 PM MDTFlash Flood WarningPIHBannock, Caribou, Power3 hr
Aug 5, 3:30 PM MDTSpecial Weather StatementPIHClark60 min
Aug 5, 3:50 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 4:15 PM MDTFlash Flood WarningPIHPower3 hr
Aug 5, 4:44 PM MDTSpecial Weather StatementPIHButte, Clark61 min
Aug 5, 4:52 PM MDTSpecial Weather StatementPIHOneida38 min
Aug 5, 5:54 PM MDTSpecial Weather StatementPIHClark66 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.